Aa
A
A
A
Close
Dermatology Community
53.6k Members
Avatar universal

Blisters all over lips. Non-itchy and non-painful

I have fluid-filled blisters all over my upper lip. They are on the lip it self as well as the edge, covering my whole upper lip. They aren't inside. They aren't cold sores (I've had cold sores and these aren't it). They are not itchy or painful. They didn't go through the cold sore stages. If I pop the blisters, my lips taste sour and the blisters form again. Since it's only on my upper lip I think it's not my lip balm, especially since I've used that brand before. I don't think I ate anything unusual the day they appeared (Sunday). I ate chinese food (tofu, pork), bran muffins (with apple sauce). The blisters feel incomfortable (the fluid blisters stretch the skin of my lips and my lip feels taut. The edge blisters also look bad because they look like cold sores.
2 Responses
Avatar universal
I just spent the past hour researching this site, and I think I've think that I have "eczema of the upper lip"

What can I do to fix it? I have some leftover steroid lotion from my last derm appointment (my next one can't be scheduled for a few weeks and usually this blister stuff goes away by then) and I'm hoping to use it. The desonide lotion was for some arm rash I had. I'd appreciate any input, thanks!
Avatar universal
Hi,

This could be a part of Cheilitis, which is a medical condition involving inflammation of the lip. Or a bad case of Chapped lips , a condition whereby the lips become dry and possibly cracked. It may be caused by the evaporation of moisture.

Lip balm can often provide temporary relief, though it should not be used extensively.  One should avoid licking their lips as saliva contains the enzyme amylase, which can damage the already compromised lip tissue.
Honey can be used on the lips as a natural remedy.


Cheilitis is associated with many conditions from Vitamin B12 deficiency, iron deficiency anemia, be a symptom of allergies.can also be caused by taking the (retinoid) drug Isotretinoin (brand name Roaccutane).

Applying protective paraffin-based ointment (such as Vaseline) or lip balms to the lips is normally very effective. Also take Vitamin B supplements.

Some causes of the symptoms you mention, could be lip biting, lip licking, Vit.B2 deficiency, smoking, overexposure to sun and ill fitting dentures. In extreme cases, this could be due to bacterial or fungal skin infection.

You need to drink plenty of water daily – around 1.5 – 3 litres per day and eat a balanced diet. Do not keep your lips dry; apply lip balm which contains sunscreen – preferably a medicated one.

If the symptoms still persist, consult your skin specialist or dermatologist.

Let us know about how you are doing and if you have any other doubts.

Regards.

Have an Answer?
Top Dermatology Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions